[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Observation
October 2008

Glatiramer Acetate–Associated, CD30+, Primary, Cutaneous, Anaplastic Large-Cell Lymphoma

Author Affiliations

Author Affiliations: Departments of Dermatology (Drs Madray and Butler) and Pathology (Dr Greene), Scott and White Memorial Hospital and Clinic, Temple, Texas.

Arch Neurol. 2008;65(10):1378-1379. doi:10.1001/archneur.65.10.1378
Abstract

Objective  To report the association of the development of a primary, cutaneous, anaplastic large-cell lymphoma after initiation of glatiramer acetate treatment of a patient with relapsing-remitting multiple sclerosis.

Design  Case report.

Setting  Dermatology outpatient clinic.

Patient  A 33-year-old white woman developed an erythematous nodule on her leg 4 months after starting treatment with glatiramer acetate. Biopsy showed primary, cutaneous, anaplastic large-cell lymphoma. Further evaluation showed no systemic involvement.

Intervention  Radiation therapy induced a complete remission.

Conclusions  Several T-cell–mediated skin conditions have been associated with the use of glatiramer acetate, such as pseudolymphoma, drug eruptions, and erythema nodosum. We report the association of a T-cell malignancy with the use of glatiramer acetate.

Glatiramer acetate (GA) (Copaxone; Teva Pharmaceutical Industries Ltd, Kansas City, Missouri), an injectable polypeptide immunomodulatory agent, is currently approved for the treatment of relapsing-remitting multiple sclerosis. Although the exact mechanism of action remains unknown, GA appears to alter immune function by acting on CD8+ T cells, antigen-presenting cells, monocytes, and B cells and by altering T-cell differentiation.1 Reported cutaneous adverse events have included erythema at the injection site, local necrosis, and erythema nodosum.2,3 One patient was reported to develop a T-cell figurate erythemalike pseudolymphoma that resolved with continued treatment.4 We describe the clinicopathologic features of a CD30+, primary, cutaneous, anaplastic large-cell lymphoma developing after initiation of GA therapy.

REPORT OF A CASE

A 33-year-old white woman began treatment with GA, 20 mg subcutaneously every day, 9 months after being diagnosed with multiple sclerosis. Four months after starting treatment, she developed an 8-mm, firm, nontender, erythematous papule at the left pretibial region. After slowly enlarging for 6 months it was surgically excised, with visible tumor extending to the fascia. The patient was otherwise healthy and without lymphadenopathy. Other medications included paroxetine hydrochloride and desogen, which are not known to cause lymphomas or pseudolymphomas. Family history was negative for lymphoproliferative disorders. Hematology-oncology consultation was obtained. Laboratory evaluation showed a normal complete blood cell count, serum chemistry results, lactate dehydrogenase level, and β2-microglobulin level. Results of computed tomography of the chest, abdomen, and pelvis were normal. Bone marrow biopsy and more extensive imaging were deferred, as was molecular analysis.

Hematoxylin-eosin–stained sections showed a diffuse, bottom-heavy, dermal, nodular infiltrate of atypical lymphoid cells extending into the subcutaneous tissue in sheets (Figure 1). The infiltrate was positive for CD3 and more than 75% positive for CD30 (Figure 2). Staining for anaplastic lymphoma kinase, epithelial membrane antigen, keratin, Ber-EP4, and CD15 was negative. Mitotic figures were frequent.

Figure 1.
Diffuse infiltrate of large pleomorphic lymphoid cells (hematoxylin-eosin, original magnification ×400).

Diffuse infiltrate of large pleomorphic lymphoid cells (hematoxylin-eosin, original magnification ×400).

Figure 2.
Staining with CD30 immunoperoxidase shows positive results for most of the anaplastic cells (original magnification ×100).

Staining with CD30 immunoperoxidase shows positive results for most of the anaplastic cells (original magnification ×100).

The clinical findings of a persistent, enlarging, solitary skin nodule along with the histologic features of an anaplastic CD30+ infiltrate present in sheets favor a diagnosis of primary, cutaneous, anaplastic large-cell lymphoma rather than lymphomatoid papulosis or pseudolymphoma.5

On subsequent examination, mild surrounding induration and smaller papules were noted in the edges of the surgical scar. Radiation therapy was administered and the residual lesion was completely resolved. Because of the limited nature of the lymphoma, good prognosis, and remarkable improvement of the patient's multiple sclerosis symptoms, GA treatment was continued.

COMMENT

Drug-associated, nodular, cutaneous T-cell pseudolymphomas are rare but have been reported with the use of anticonvulsants. Carbamazepine was reported to induce a CD30+, primary, anaplastic large-cell lymphoma.6 Differentiation of pseudolymphoma from lymphoma may be difficult and relies on the histologic pattern, cellular morphology, clonality, immunohistochemical markers, and clinical course. The development of our patient's primary, cutaneous, anaplastic large-cell lymphoma at a site distant from the injection would suggest a systemic effect by stimulation and/or selection of an aberrant clone of T cells.

Glatiramer acetate is a normally safe, well-tolerated, effective medication used in the treatment of multiple sclerosis. It is believed to alter immune function by causing a shift from reactive type 1 helper T cells to reactive type 2 helper T cells and ultimately dampening inflammation within the central nervous system.1 The temporal association of starting treatment with GA and the T-cell modulating properties of this drug implies a possible relationship with the development of the primary, cutaneous, anaplastic large-cell lymphoma in our patient. Clinicians should be aware of this potential association to better inform patients of the risks of using the drug.

Back to top
Article Information

Correspondence: David F. Butler, MD, Department of Dermatology, Scott and White Memorial Hospital, 2401 S 31st St, Temple, TX 76508 (dfbutler@swmail.sw.org).

Accepted for Publication: June 2, 2008.

Author Contributions: All of the authors had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Study concept and design: Madray and Butler. Acquisition of data: Madray and Greene. Analysis and interpretation of data: Madray, Greene, and Butler. Drafting of the manuscript: Madray. Critical revision of the manuscript for important intellectual content: Madray, Greene, and Butler. Administrative, technical, and material support: Greene and Butler. Study supervision: Greene.

Financial Disclosure: None reported.

References
1.
Weber  MSHohlfeld  RZamvil  SS Mechanism of action of glatiramer acetate in treatment of multiple sclerosis. Neurotherapeutics 2007;4 (4) 647- 653
PubMedArticle
2.
Bosca  IBosca  MBelenguer  A  et al.  Necrotising cutaneous lesions as a side effect of glatiramer acetate. J Neurol 2006;253 (10) 1370- 1371
PubMedArticle
3.
Thouvenot  EHillaire-Buys  DBos-Thompson  MA  et al.  Erythema nodosum and glatiramer acetate treatment in relapsing-remitting multiple sclerosis. Mult Scler 2007;13 (7) 941- 944
PubMedArticle
4.
Nolden  SCasper  CKuhn  APetereit  HF Jessner-Kanof lymphocytic infiltration of the skin associated with glatiramer acetate. Mult Scler 2005;11 (2) 245- 248
PubMedArticle
5.
Droc  CCualing  HDKadin  ME Need for an improved molecular/genetic classification for CD30+ lymphomas involving the skin. Cancer Control 2007;14 (2) 124- 132
PubMed
6.
Di Lernia  VViglio  ACattania  MEmilia  RPaulli  M Carbamazepine-induced, CD30+, primary, cutaneous, anaplastic large-cell lymphoma. Arch Dermatol 2001;137 (5) 675- 678
PubMed
×